Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 328, NWS Las Vegas, NV

October 15, 2022Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 15, 2022, 10:47 AM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2022, 10:47 AM MST (17:47 UTC)
Expired
Oct 15, 2022, 12:45 PM MST
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3593 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WGUS55 KVEF 151747
FFWVEF
AZC015-CAC071-NVC003-151945-
/O.NEW.KVEF.FF.W.0328.221015T1747Z-221015T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1047 AM PDT Sat Oct 15 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...
  South Central Clark County in southern Nevada...

* Until 1245 PM MST /1245 PM PDT/.

* At 1047 AM MST /1047 AM PDT/, Doppler radar indicated 
  thunderstorms producing very heavy rain from Oatman to Fort 
  Mohave. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated rain gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Needles, Big Bend Rec Area, Mesquite 
  Creek, Mojave Ranch Estates, Mohave Valley, Highway 95 And I-40, 
  Oatman and Willow Valley.

Flash Flooding of Silver Creek Road and Bullhead Parkway east of the 
Fort Mohave area are likely to see washes with flowing water 
impacting them in several locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3521 11489 3529 11466 3519 11442 3499 11433
      3491 11453 3487 11494 3507 11494

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TB3
2 follow-up statements
740 
WGUS75 KVEF 151835
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1135 AM PDT Sat Oct 15 2022

CAC071-NVC003-151845-
/O.CAN.KVEF.FF.W.0328.000000T0000Z-221015T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
1135 AM PDT Sat Oct 15 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...

Flooding is no longer expected to pose a threat however, a Flood 
Watch remains in effect until 500 AM PDT Sunday for portions of San 
Bernardino County.

LAT...LON 3526 11459 3519 11442 3499 11433 3491 11453
      3490 11463 3494 11463 3496 11464 3499 11463
      3503 11464 3507 11460 3508 11461 3510 11465
      3512 11462 3513 11458 3514 11457 3518 11457

$$

AZC015-151945-
/O.CON.KVEF.FF.W.0328.000000T0000Z-221015T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1135 AM MST Sat Oct 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN MOHAVE COUNTY...

At 1135 AM MST, Doppler radar indicated thunderstorms which produced 
heavy rain from Oatman to Fort Mohave. Flash flooding is possible in 
these areas. More thunderstorms approaching from the east could also 
continue the flash flood threat.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated rain gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Mesquite Creek, Oatman, Mojave Ranch 
  Estates, Mohave Valley and Willow Valley.

Flash Flooding of Silver Creek Road and Bullhead Parkway east of the 
Fort Mohave area are likely to see washes with flowing water 
impacting them in several locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3526 11459 3519 11442 3499 11433 3491 11453
      3490 11463 3494 11463 3496 11464 3499 11463
      3503 11464 3507 11460 3508 11461 3510 11465
      3512 11462 3513 11458 3514 11457 3518 11457

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TB3
048 
WGUS75 KVEF 151941
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1241 PM PDT Sat Oct 15 2022

AZC015-151951-
/O.EXP.KVEF.FF.W.0328.000000T0000Z-221015T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1241 PM MST Sat Oct 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN MOHAVE COUNTY...

The thunderstorms that produced the heavy rain have moved out of the 
area. Flooding from these storms are no longer expected to pose a 
threat. Please continue to heed any road closures.

Remember, a Flood Watch remains in effect until 500 AM MST Sunday 
for Mohave County and further warnings may be needed if more 
activity moves into the area.

LAT...LON 3526 11459 3519 11442 3499 11433 3491 11453
      3490 11463 3494 11463 3496 11464 3499 11463
      3503 11464 3507 11460 3508 11461 3510 11465
      3512 11462 3513 11458 3514 11457 3518 11457

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 8:20 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 15, 8:20 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
820 AM PDT Sat Oct 15 2022

.SYNOPSIS...An incoming low pressure system will bring widespread
rainfall to parts of the Mojave Desert and Northwest Arizona this
afternoon and tonight, mainly south of Las Vegas. Showers will
linger over northwest Arizona Sunday before the low pushes eastward.
Dry and warm conditions will resume across the region Monday through
at least the middle of the week.
&&

.UPDATE...Ingredients coming together this morning for what will
shape up to be a very active afternoon and evening across the Mojave
Desert region. Cut-off low off the northern Baja Coast will begin to
push inland by this afternoon with an increasingly diffluent flow
aloft overspreading the region and a southerly moisture tap pumping
instability northward. Already beginning to see signs of this
transition with a band of morning convection lifting into the lower
Colorado River Valley near Lake Havasu, largely driven by the
increasing divergence aloft interacting with a plume of enhanced
700mb moisture.  CAM guidance did not have this initial band very
well initialized, so made some morning edits to boost PoPs in our
southern zones to account for this, as well as bump the start time
of the Flash Flood Watch for our southern border zones to 15z.

Still anticipate the main show will come later in the afternoon when
the low creeps closer and better instability becomes realized with
daytime heating.  Forecast Mixed Layer CAPE values will climb into
the 500-1500 j/kg range by the afternoon, particularly along and
south of I-40, and a few severe thunderstorms may be possible with
hail and wind given the enhanced shear in place and fairly steep
lapse rates. SPC maintains a marginal risk for severe thunderstorms
across much of the forecast area south of Las Vegas.

As mentioned in previous discussions, there will be a sharp
northward gradient where precipitation fizzles, likely aligning with
the I-15 corridor in San Bernardino County, and the I-40 corridor in
Mohave County. While thunderstorms will impact Clark county this
afternoon, they will mainly be focused south of the Las Vegas Valley.

-Outler-

&&

.SHORT TERM...Today through Sunday night.

The clear skies across our region this morning are still expected to
fill in this afternoon from Las Vegas southward as numerous showers
and thunderstorms develop initially south of I-40 early this
afternoon then expand over central Mohave County, far southern Clark
County and much of eastern and southern San Bernardino County late
this afternoon and overnight. Storm-generating culprit is the
circulation that could be seen on satellite imagery early this
morning just off the SoCal Coast. Even though only isolated
thunderstorms were occuring well off shore, this system will move
inland over northern Baja late this afternoon and evening and bring
the diffluent northeast quadrant of the system over the
aforementioned areas. This will provide broad upward forcing and
destabilization to interact with precipitable water values
increasing to 1-1.25 inches resulting in numerous showers and
thunderstorms. Individual storm movement around the northern
periphery of the counterclockwise circulation will be generally east
to west around 15-20 mph. So, storms should not sit over any one
area for too long. But rainfall rates over 1 inch per hour will be
possible and some areas may see training cells which will increase
the threat of flash flooding. In addition to heavy rain, the HREF is
indicating the potential for strong thunderstorm winds gusts with a
50-70 percent probability of speeds greater than 35 mph from 00Z-06Z
this evening over most areas south of the Las Vegas Valley.

The Flash Flood Watch already in effect from this afternoon through
late tonight was expanded to include the Mojave National Preserve of
San Bernardino County which contains many flood-prone roads. The
latest HRRR and HREF indicate storms will dissipate over most of San
Bernardino County and the Colorado River Valley between 09Z and 12Z
so the end time of 12Z for the Flash Flood Watch looks good for
those areas. The end time of 18Z for central and southern Mohave
County also is supported by the HREF trends.

Chances for precipitation end over northwest Arizona by late Sunday
afternoon as the system pulls away into New Mexico and tranquil
weather will return for all areas Sunday night. High temps today
will be a few degrees lower Friday then readings will drop an
additional 5-7 degrees on Sunday.

.LONG TERM....Monday through Friday.

The weekend low will be out of the area by Monday, leaving us under
a amplified ridge. As a result, things dry out and temperatures warm
begin to warm. However, the warming trend will be halted by mid-to-
late week as another cut-off low slips under the ridge. Ensemble
guidance continues to be in good agreement with the low's formation
and trajectory. Forecast PWATs aren't quite as high as those
forecast with this weekend's system, but some light precipitation
looks to be possible in our southern areas. Temperatures to remain
generally at or a little above normal through the period.
&&

.AVIATION...For Harry Reid...Winds will remain light and are
expected to follow typical diurnal directional trends through 00Z.
After 00Z, there is a chance for southeasterly outflow winds will
push into the Las Vegas Valley and make it to the terminal area.
Currently, confidence in the timing and speeds of these winds are
low. However, by 06/07Z winds will have decreased to 10 knots or
less and will have shifted to the south-southwest. Cloud cover will
gradually increase through the morning, with cloud cover becoming
broken around 20Z this afternoon. Cloud bases will range from 12 kft
to 20 kft during the afternoon and evening. Shower and thunderstorm
activity in the valley itself currently appears to be unlikely. The
most likely impacts from the showers and thunderstorms across the
region will be the aforementioned outflows winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...Similar to KLAS, KVGT and KHND will favor diurnal
directional trends with relatively light winds through approximately
00Z. Around 00Z the Las Vegas Valley TAF sites will have the
potential to see gusty southeasterly outflow winds impact the
terminal areas. Winds at KEED and KIFP will remain light and
variable through later this morning/early this afternoon. Between 19-
21Z, KEED and KIFP will see winds begin to pick up and with the wind
directions shifting to the southeast and southwest, respectively.
Thunderstorm activity will begin impacting the Colorado River Valley
TAF sites around 21Z this afternoon. Variable gusty winds up to 45
knots, rain, 8 kft cloud bases, and thunder are expected to
accompany these storms. Winds at KDAG will remain westerly through
18Z when it will flip to the east with 20 knot gusts. Convective
activity is expected to impact KDAG beginning around 22Z with 40+
knot gusts, rain, thunder, and 10 kft cloud bases expected to
accompany this convection. Storms are expected to persist through at
least 06Z for KEED, KIFP, and KDAG. KBIH will follow typical diurnal
trends with wind speeds remaining under 10 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Woods
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:07 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Oct 15, 3:42 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 15, 4:30 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 15, 4:49 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.